A case of anaphylaxis?
- Correspondence to Dr Hazel Morrison, Emergency Department, North Middlesex University Hospital, Sterling Way, London N18 1QX, UK;
- Accepted 14 February 2013
- Published Online First 10 April 2013
A 72-year-old female presented by ambulance with severe difficulty in breathing and facial swelling, initially attributed to anaphylaxis caused by taking ibuprofen. Further questioning revealed she had slipped in the bathroom and hit her back prior to requiring analgesia. Past medical history included Chronic Obstructive Pulmonary Disease (COPD) and dementia.
On examination, she had marked facial swelling but no airway compromise. She was tachypnoeic with unrecordable saturations on high-flow oxygen. On palpation, she had widespread subcutaneous emphysema from her face to her ankles, with minor fresh bruising over her right lower ribs.
Chest radiograph confirmed extensive subcutaneous emphysema with obscured lung fields (figure 1). A right-sided chest drain was inserted and the patient stabilised. CT scan showed pneumomediastinum with a now-expanded right lung and a left-sided pneumothorax (figure 2). There was no evidence of oesophageal or tracheal injury. A second chest drain was inserted and the patient was admitted to the ward in a stable condition. Pneumomediastinum is most commonly caused by trauma or mechanical ventilation. Spontaneous pneumomediastium can occur, particularly in those with underlying lung disease. Air tracking from the mediastinum along bronchovascular sheaths can lead to pneumothoraces and subcutaneous emphysema, though rarely as extensively as in our case.1
Contributors Each author contributed to the research, drafting and final approval of the article.
Competing interests None.
Provenance and peer review Not commissioned; internally peer reviewed.